zbMATH — the first resource for mathematics

Regularity properties of spheres in homogeneous groups. (English) Zbl 1385.53017
For a step-\(r\) Carnot group, it is a well-known result of Nagel, Stein, and Wainger that the sub-Riemannian geodesic metric is locally \(\frac{1}{r}\)-Hölder. The authors are interested in criteria for which the distance function is actually Euclidean Lipschitz away from the diagonal. The authors study this problem for sub-Finsler manifolds, the Carnot groups of which form a prominent subclass. In Theorem 1.1, the authors prove that if \(G\) is a stratified manifold with a sub-Finsler metric \(d\) and \(p\in G\) is such that geodesics leading to it from the origin are regular, then the function \(d_0 = d(0,\cdot)\) is locally Lipschitz with respect to any Riemannian metric on \(G\). With the same assumptions as in Theorem 1.1, the authors prove that if \(p\) is on the unit sphere, then the unit sphere is locally a Lipschitz graph around \(p\). Their proofs rely on using the weak* topology of the control functions to bound the pointwise Lipschitz constant of \(d_0\) and studying properties of the end-point map on sub-Finsler manifolds. The authors conclude by proving Lipschitz properties about the unit ball and unit sphere of the Heisenberg group with respect to any homogeneous distance.

53C17 Sub-Riemannian geometry
28A75 Length, area, volume, other geometric measure theory
22E25 Nilpotent and solvable Lie groups
53C60 Global differential geometry of Finsler spaces and generalizations (areal metrics)
26A16 Lipschitz (Hölder) classes
Full Text: DOI arXiv
[1] Agrach\"ev, A. A., Any sub-Riemannian metric has points of smoothness, Dokl. Akad. Nauk. Dokl. Math., 424 79, 1, 45-47 (2009) · Zbl 1253.53029
[2] Agrachev2014Introduction-to A. A. Agrach\"ev, Davide Barilari, and Ugo Boscain, Introduction to Riemannian and sub-Riemannian geometry, July 2015. · Zbl 1362.53001
[3] Agrachev, Andrei A.; Sarychev, Andrei V., Sub-Riemannian metrics: minimality of abnormal geodesics versus subanalyticity, ESAIM Control Optim. Calc. Var., 4, 377-403 (1999) · Zbl 0978.53065
[4] Ambrosio, Luigi; Tilli, Paolo, Topics on analysis in metric spaces, Oxford Lecture Series in Mathematics and its Applications 25, viii+133 pp. (2004), Oxford University Press, Oxford · Zbl 1080.28001
[5] Besicovitch1937Sets-of-Fractio A. S. Besicovitch and H. D. Ursell, Sets of fractional dimensions (V): On dimensional numbers of some continuous curves, J. London Math. Soc. 01 (1937), 18-25. · JFM 63.0184.04
[6] Bonfiglioli, A.; Lanconelli, E.; Uguzzoni, F., Stratified Lie groups and potential theory for their sub-Laplacians, Springer Monographs in Mathematics, xxvi+800 pp. (2007), Springer, Berlin · Zbl 1128.43001
[7] Breuillard, Emmanuel, Geometry of locally compact groups of polynomial growth and shape of large balls, Groups Geom. Dyn., 8, 3, 669-732 (2014) · Zbl 1310.22005
[8] Breuillard, Emmanuel; Le Donne, Enrico, On the rate of convergence to the asymptotic cone for nilpotent groups and subFinsler geometry, Proc. Natl. Acad. Sci. USA, 110, 48, 19220-19226 (2013) · Zbl 1294.53041
[9] Burago, Dmitri; Burago, Yuri; Ivanov, Sergei, A course in metric geometry, Graduate Studies in Mathematics 33, xiv+415 pp. (2001), American Mathematical Society, Providence, RI · Zbl 0981.51016
[10] Capogna, Luca; Danielli, Donatella; Pauls, Scott D.; Tyson, Jeremy T., An introduction to the Heisenberg group and the sub-Riemannian isoperimetric problem, Progress in Mathematics 259, xvi+223 pp. (2007), Birkh\"auser Verlag, Basel · Zbl 1138.53003
[11] Chitour, Y.; Jean, F.; Tr\'elat, E., Genericity results for singular curves, J. Differential Geom., 73, 1, 45-73 (2006) · Zbl 1102.53019
[12] Clarke, F. H.; Ledyaev, Yu. S.; Stern, R. J.; Wolenski, P. R., Nonsmooth analysis and control theory, Graduate Texts in Mathematics 178, xiv+276 pp. (1998), Springer-Verlag, New York · Zbl 1047.49500
[13] 2014arXiv1411.4201D M. Duchin and M. Shapiro, Rational growth in the Heisenberg group, arXiv e-prints (2014).
[14] Duchin, Moon; Mooney, Christopher, Fine asymptotic geometry in the Heisenberg group, Indiana Univ. Math. J., 63, 3, 885-916 (2014) · Zbl 1346.20055
[15] Graves, Lawrence M., Some mapping theorems, Duke Math. J., 17, 111-114 (1950) · Zbl 0037.20401
[16] Hebisch, Waldemar; Sikora, Adam, A smooth subadditive homogeneous norm on a homogeneous group, Studia Math., 96, 3, 231-236 (1990) · Zbl 0723.22007
[17] Jurdjevic, Velimir, Geometric control theory, Cambridge Studies in Advanced Mathematics 52, xviii+492 pp. (1997), Cambridge University Press, Cambridge · Zbl 0940.93005
[18] Le Donne, Enrico, A metric characterization of Carnot groups, Proc. Amer. Math. Soc., 143, 2, 845-849 (2015) · Zbl 1307.53027
[19] Le-Donne2015A-course-on-Car Enrico Le Donne, A primer on Carnot groups: homogenous groups, CC spaces, and regularity of their isometries, manuscript, available on arxiv.org, 2016.
[20] Le Donne, Enrico; Montgomery, Richard; Ottazzi, Alessandro; Pansu, Pierre; Vittone, Davide, Sard property for the endpoint map on some Carnot groups, Ann. Inst. H. Poincar\'e Anal. Non Lin\'eaire, 33, 6, 1639-1666 (2016) · Zbl 1352.53025
[21] Le Donne, Enrico; Rigot, S\'everine, Besicovitch covering property for homogeneous distances on the Heisenberg groups, J. Eur. Math. Soc. (JEMS), 19, 5, 1589-1617 (2017) · Zbl 1373.28012
[22] Le-DonneBesicovitch-crelle Enrico Le Donne and S\'everine Rigot, Besicovitch covering property on graded groups and applications to measure differentiation, accepted in J. Reine Angew. Math. · Zbl 1423.22010
[23] Le Donne, Enrico; Rigot, S\'everine, Remarks about the Besicovitch covering property in Carnot groups of step 3 and higher, Proc. Amer. Math. Soc., 144, 5, 2003-2013 (2016) · Zbl 1361.53030
[24] Montgomery, Richard, A tour of subriemannian geometries, their geodesics and applications, Mathematical Surveys and Monographs 91, xx+259 pp. (2002), American Mathematical Society, Providence, RI · Zbl 1044.53022
[25] O’Neill, Barrett, Semi-Riemannian geometry, Pure and Applied Mathematics 103, xiii+468 pp. (1983), Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York · Zbl 0531.53051
[26] Rifford, Ludovic, A Morse-Sard theorem for the distance function on Riemannian manifolds, Manuscripta Math., 113, 2, 251-265 (2004) · Zbl 1051.53050
[27] Rifford, L., \`A propos des sph\`eres sous-riemanniennes, Bull. Belg. Math. Soc. Simon Stevin, 13, 3, 521-526 (2006) · Zbl 1135.53021
[28] Rifford, Ludovic, Sub-Riemannian geometry and optimal transport, Springer Briefs in Mathematics, viii+140 pp. (2014), Springer, Cham · Zbl 1454.49003
[29] Rizzi, Luca, Measure contraction properties of Carnot groups, Calc. Var. Partial Differential Equations, 55, 3, Art. 60, 20 pp. (2016) · Zbl 1352.53026
[30] Siebert, Eberhard, Contractive automorphisms on locally compact groups, Math. Z., 191, 1, 73-90 (1986) · Zbl 0562.22002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.